Wisconsin, 2016

High Wind in Wisconsin, February 19, 2016

February 19, 2016 · NWS MKX · 10 events in 10 counties and zones

Strong low pressure moved across Northern Wisconsin and swept an occluded front across Southern WI in the late morning and afternoon hours. Strong westerly wind gusts of 58 to 65 mph occurred over Southeast WI and far Southern WI.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$555,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong low pressure moved across Northern Wisconsin and swept an occluded front across Southern WI in the late morning and afternoon hours. Strong westerly wind gusts of 58 to 65 mph occurred over Southeast WI and far Southern WI. Four Semi-trucks were blown over blocking all or partial lanes on the Interstates. Scattered downed whole trees and branches were reported with some falling on power lines, homes, or parked vehicles. Power outages reached a maximum of 26,000 customers. Scattered reports of shingles and aluminum fascia torn from homes and garages were received. Other reports of minor structural damage including downed signs were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 19, 9:27 AM CST, 33 minutes earlier.

Area forecast discussion, Feb 19, 9:27 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
927 AM CST FRI FEB 19 2016

.UPDATE...
PLANNING ON UPGRADING THE SOUTHERN TWO ROWS OF COUNTIES IN
SOUTHERN WISCONSIN TO A HIGH WIND WARNING BASED ON FORECAST
SOUNDINGS MIXING DOWN ABOUT 50-60KTS OF WIND FOR A 3-5 HOUR PERIOD
THIS AFTERNOON. THE AREA OF HIGHEST CONCERN IS WHERE THE SNOWPACK
HAS ERODED AND SHOULD ALLOW FOR DEEPER MIXING. UPDATE COMING
SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 314 AM CST FRI FEB 19 2016/

SHORT TERM...

TODAY AND TONIGHT...FORECAST CONFIDENCE...HIGH

AN UPPER SHORTWAVE WILL MOVE ACROSS LAKE SUPERIOR THIS AFTERNOON AS
A 125 KNOT 250 MB JET MAX PUSHES ACROSS NORTHERN ILLINOIS AS IT
WEAKENS SOMEWHAT.  A SECOND UPPER SHORTWAVE WILL MOVE ACROSS NORTH
DAKOTA THIS AFTERNOON AND ACROSS THE LAKE SUPERIOR REGION AGAIN
EARLY SATURDAY MORNING.  THIS DOUBLE STRUCTURE OF THE SHORTWAVES ARE
MORE PRONOUNCED AT 500 MB.  UPPER DIVERGENCE AND 700 MB UPWARD
MOTION IS STRONGEST THIS MORNING WITH THE FIRST SHORTWAVE.

THE MID LEVELS ARE SATURATED MAINLY NORTH OF THE FORECAST AREA
TODAY AND TONIGHT.

850 MB IS ALMOST SATURATED LATER THIS MORNING AND EARLY AFTERNOON
BEFORE DRYING FROM THE WEST.  THIS DRYING OCCURS QUICKER IN LOW
LEVELS.

THE MAIN SHOWER CHANCE WILL BE WITH THE OCCLUDED FRONT LATE THIS
MORNING BEFORE THE DRYING.

EXPECT TEMPERATURES TO WARM THROUGH THE MORNING...WILL THE COLD AIR
ADVECTION MAINLY CAUSING LAPSE RATES TO STEEPEN EARLY THIS
AFTERNOON.

THE MAIN CONCERN WILL BE THE WINDS.

STRONGEST WINDS ARE EXPECTED FROM LATE MORNING INTO EARLY EVENING AS
A 60 KNOT 850 MB LOW LEVEL JET MOVES OVERHEAD. EXPECT THE
STEEPENING LAPSE RATES TO MIX THE STRONGER WINDS DOWN AND REACH
WIND ADVISORY CRITERIA. THIS RESULTS IN FORECAST PEAK GUSTS OF 45 TO
50 MPH. THERE IS A LITTLE CONCERN THAT IF MIXING IS EVEN BETTER THAN
ANTICIPATED THAT SOME HIGHER GUSTS MIGHT OCCUR.

THE STRONG WEST WINDS WILL CONTINUE INTO THE NIGHT AS A SECOND 850
MB WIND MAX MOVES ACROSS SOUTHERN WISCONSIN DUE TO THE SECOND
SHORTWAVE.  NOT AS MUCH MIXING DUE TO THE NIGHTTIME OCCURRENCE.

FOR NOW WILL LEAVE EXPIRATION OF WIND ADVISORY ALONE.

LONG TERM...

SATURDAY... FORECAST CONFIDENCE HIGH.

ONE MORE SHORTWAVE WILL MOVE ACROSS WI SATURDAY BUT THE ONLY IMPACT
ON OUR WEATHER WILL BE A GRADUAL WIND SHIFT TO THE NW AND PROBABLY
SOME HIGH CLOUDS. TEMPERATURES WILL REMAIN MILD AS THE 850MB
BAROCLINIC ZONE WILL REMAIN PARKED OVER CENTRAL WI THROUGH THE DAY.
LAYER RH LOOKS VERY LOW... SO EXPECT A GOOD AMOUNT OF SUNSHINE. THE
PRESSURE GRADIENT WILL EASE THROUGH THE DAY AS A WEAK SURFACE RIDGE
BUILDS INTO SOUTHERN WI... SO EXPECT THE WINDS TO DIMINISH DURING
THE AFTERNOON.

WE WILL SEE WEAK COLD AIR ADVECTION SAT NIGHT... WITH LOWS DROPPING
INTO THE LOWER 30S. MIN TEMPS WILL DEPEND ON SKY COVER AND IT LOOKS
LIKE CLOUDS COULD BE SPREADING IN OVERNIGHT WITH THE NEXT SHORTWAVE
TROUGH.

SUNDAY THROUGH MONDAY... FORECAST CONFIDENCE MEDIUM.

A 500MB TROUGH WILL SLIDE THROUGH THE GREAT LAKES REGION ON SUNDAY.
THE SHEARED VORT MAX IS EXPECTED TO CROSS CENTRAL OR NORTHERN IL.
THAT TROUGH WILL USHER COLDER AIR INTO SOUTHERN WI. THE WEAK
CONVERGENCE WITH A WEAK INVERTED SURFACE TROUGH AND THE MID LEVEL
TROUGH SHOULD BE JUST ENOUGH FORCING TO BRING THE COLUMN TO
SATURATION FOR A SHORT TIME ON SUNDAY. INCREASED THE POPS A BIT
BECAUSE THERE IS ENOUGH AGREEMENT ON MOISTURE/FORCING BETWEEN
MODELS... BUT PRECIP AMOUNTS WILL BE LIGHT. THERE SHOULD BE
SATURATION IN THE SNOW GROWTH ZONE... SO PRECIP TYPE WILL DEPEND ON
THE SURFACE TEMP. AT THIS TIME IT LOOKS LIKE MAINLY LIGHT RAIN
DURING THE DAY... FOLLOWED BY A SMALL CHANCE OF SNOW ALONG THE
SURFACE CONVERGENCE AREA TOWARD CENTRAL WI SUNDAY NIGHT AND POSSIBLY
MONDAY.

TUESDAY THROUGH WEDNESDAY... FORECAST CONFIDENCE MEDIUM.

AN UPPER TROUGH AND INVERTED SURFACE TROUGH WILL SLOWLY MAKE THEIR
WAY ACROSS THE UPPER MIDWEST AND GREAT LAKES TUESDAY AND WEDNESDAY.
THERE DOES NOT APPEAR TO BE MUCH MOISTURE TO WORK WITH PER THE GFS
AND NAM... BUT THE ECMWF IS SHOWING A STRONGER SYSTEM WITH MORE QPF.
PRECIP TYPE SHOULD BE A MIX OF RAIN AND SNOW TUE AFTERNOON/EVENING
AND THEN SNOW TUE NIGHT INTO WED MORNING. MAX TEMPS EACH DAY WILL BE
IN THE MID 30S... JUST ABOVE AVERAGE FOR THIS TIME OF YEAR.

THURSDAY THROUGH FRIDAY... FORECAST CONFIDENCE MEDIUM.

SOUTHERN WI WILL BE STUCK IN A CHILLY NW FLOW PATTERN LATE IN THE
WEEK. A SHORTWAVE TROUGH CROSSING THE REGION WILL BRING LIGHT
RAIN/SNOW CHANCES.

AVIATION/12Z TAFS/...

STRONG LOW LEVEL WINDS WILL BE OVER SOUTHERN WISCONSIN TODAY
AND INTO TONIGHT.  PERIODS OF LOW LEVEL WIND SHEAR INTO THE MORNING
BEFORE THE STRONG MIXING BEHIND AN OCCLUDED FRONT WILL CAUSE THE
STRONG LOW LEVEL WINDS TO MIX TO THE SURFACE.

A BAND OF MVFR CIGS POSSIBLE ALONG WITH SCATTERED SHOWERS MAINLY
AHEAD OF THE FRONT...OTHERWISE VFR CONDITIONS EXPECTED. AN AREA OF
MVFR CIGS MAY APPROACH NORTHERN AREAS BY SUNRISE SATURDAY FROM THE
NORTH.

MARINE...

WILL EXTEND GALE WARNING THROUGH LATE TONIGHT. COULD SEE A BIT OF A
LULL IN THE GALE FORCE WINDS ALONG SHORE EARLY THIS MORNING.
WESTERLY WINDS WILL PICK BACK UP THOUGH BY MID/LATE FRIDAY MORNING
BEHIND THE DEPARTING COLD FRONT.  A FEW STORM FORCE GUSTS ALSO
POSSIBLE.

WAVES WILL BE HIGHEST TOWARD OPEN WATERS AFTER THE WINDS BECOME
WEST.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR WIZ046-047-056>058-
     062>065-067>072.

     WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR WIZ051-052-059-060-
     066.

LM...GALE WARNING UNTIL 4 AM CST SATURDAY FOR LMZ643>646.

&&

UPDATE...HALBACH
TODAY/TONIGHT AND AVIATION/MARINE...HENTZ
SATURDAY THROUGH THURSDAY...MRC
Hazardous weather outlook, Feb 19, 9:52 AM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
952 AM CST FRI FEB 19 2016

WIZ046-047-051-052-056>060-201600-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-
952 AM CST FRI FEB 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL THIS EVENING FOR WIND GUSTS OF
45 TO 50 MPH. HIGH PROFILE VEHICLES WILL HAVE DIFFICULTY DRIVING
ALONG SOUTH TO NORTH ORIENTED HIGHWAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF MEASURED WINDS OR DAMAGE ARE APPRECIATED.

WIZ062>072-201600-
IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-LAFAYETTE-GREEN-ROCK-
WALWORTH-RACINE-KENOSHA-
952 AM CST FRI FEB 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL THIS EVENING. HIGH PROFILE
VEHICLES COULD BE KNOCKED OVER ALONG SOUTH TO NORTH ORIENTED
HIGHWAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF MEASURED WINDS OR DAMAGE ARE APPRECIATED.

LMZ643>646-201600-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
952 AM CST FRI FEB 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A STORM WARNING IS IN EFFECT UNTIL 6PM FROM PORT WASHINGTON TO
WINTHROP HARBOR WITH A GALE WARNING IN EFFECT UNTIL 6PM FOR PORT
WASHINGTON TO SHEBOYGAN. THE STRONGEST WINDS OF UP TO 50KT WILL
BE THIS AFTERNOON BEFORE DIMINISHING THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED UNTIL SATURDAY.

HALBACH
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Green

When
February 19, 10:00 AM CST to 6:00 PM CST
Where
Green forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$20,000
Reported by
AWOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

The Monroe airport had a maximum wind gust of 60 mph with a maximum sustained wind of 47 mph. Scattered reports of trees and branches down. Some shingles torn away from roofs.

High Wind, Rock

When
February 19, 10:00 AM CST to 6:00 PM CST
Where
Rock forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

A couple semi-trucks were overturned by the strong westerly winds at mile markers 177 and 181 on eastbound I-90. Only one lane was affected by the overturned semi-trucks. Scattered reports of trees and branches down. Some shingles torn away from roofs. The Janesville airport had a maximum sustained wind of 40 mph and wind gust of 56 mph for the afternoon.

High Wind, Walworth

When
February 19, 10:00 AM CST to 6:00 PM CST
Where
Walworth forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Scattered reports of trees and branches down. Some shingles torn away from roofs. The Wisconsin Department of Transportation weather platform recorded a wind gust of 61 mph near Elkhorn.

High Wind, Racine

When
February 19, 10:00 AM CST to 6:00 PM CST
Where
Racine forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Scattered downed trees and branches were reported with some falling onto power lines, homes, or parked vehicles. Scattered reports of shingles, siding, and aluminum fascia torn from homes and garages were received. A semi-truck was blown over by the strong westerly winds on I-94. The trucked was damaged and leaked diesel fuel. The interstate was closed for some time for removal and clean-up. The Racine Batten Airport measured a maximum wind gust of 60 mph.

High Wind, Kenosha

When
February 19, 10:00 AM CST to 6:00 PM CST
Where
Kenosha forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

The majority of the roof of an assisted living home in Genoa City was torn off. The 33 residents were unhurt but relocated. Scattered reports of shingles, siding, and aluminum fascia torn from homes and garages were received. Scattered downed trees and branches were reported with some falling onto power lines, homes, or parked vehicles. A transformer was damaged. A semi-truck was blown over by the strong westerly winds on I-94. The interstate was closed for some time for removal and clean-up. The Kenosha Airport measured a maximum wind gust of 63 mph for the afternoon and a maximum sustained wind of 46 mph.

High Wind, Milwaukee

When
February 19, 11:00 AM CST to 6:00 PM CST
Where
Milwaukee forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$100,000
Reported by
ASOS
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Scattered downed trees and branches were reported with some falling onto power lines, homes, or parked vehicles. Scattered reports of shingles, siding, and aluminum fascia torn from homes and garages were received. Other reports of minor structural damage included dislodged or downed signs. The southbound lanes of South 108th Street at West Layton Avenue were closed in order to secure a large sign that had come dislodged by the high winds. A bus stop blew over and was damaged in the Riverwest neighborhood. Mitchell Field Airport reported a maximum wind gust of 63 mph for the afternoon. Timmerman Airport reported a maximum sustained wind of 43 mph.

High Wind, Waukesha

When
February 19, 11:00 AM CST to 6:00 PM CST
Where
Waukesha forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
ASOS
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Scattered downed trees and branches were reported with some falling onto power lines, homes, or parked vehicles. Scattered reports of shingles, siding, and aluminum fascia torn from homes and garages were received. Other reports of minor structural damage included dislodged or downed signs, and scaffolding blown into traffic in downtown Waukesha. A traffic light was blown down.

High Wind, Jefferson

When
February 19, 11:00 AM CST to 6:00 PM CST
Where
Jefferson forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Scattered downed trees and branches were reported with some falling onto power lines mainly over the southern portion of Jefferson County, including the city of Fort Atkinson.|A 61 mph wind gust was measured at the National Weather Service office 3 miles southeast of Sullivan.

High Wind, Washington

When
February 19, 12:00 PM CST to 8:00 PM CST
Where
Washington forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Scattered downed trees and branches were reported with some falling onto power lines. A measured wind gust of 60 mph was recorded from a Wisconsin Department of Transportation weather platform near Jackson.

High Wind, Ozaukee

When
February 19, 12:00 PM CST to 8:00 PM CST
Where
Ozaukee forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Scattered downed trees and branches were reported with some falling onto power lines, homes, and parked vehicles.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614428, 614429, 614431, 614432, 614433, 614257, 614259, 614260, 614426, 614427.